Montana, 2010

Wildfire and High Wind in Montana, April 8 to 9, 2010

April 8 to 9, 2010 · NWS GGW · 13 events in 12 counties and zones

A strong area of low pressure moved east across southern Saskatchewan. High winds associated with a trailing cold front helped to kick up brush fires in some areas.

Where it happened

Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$75,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

A strong area of low pressure moved east across southern Saskatchewan. High winds associated with a trailing cold front helped to kick up brush fires in some areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Apr 8, 2:09 PM MST, 21 minutes earlier.

Area forecast discussion, Apr 8, 2:09 PM MST, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
309 PM MDT THU APR 8 2010

.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH SATURDAY...
...CONTINUED WINDY AND DRY CONDITIONS TONIGHT THROUGH FRIDAY
   EVENING...

COLD FRONT EVIDENT ON SATELLITE AND RADAR CURRENTLY PUSHING
THROUGH CENTRAL MONTANA ON ITS JOURNEY EAST. SAID FRONT SHOULD BE
INTO THE WESTERN ZONES WITHIN THE NEXT COUPLE OF HOURS. WIND
SPEEDS BEHIND THE FRONT HAVE REACHED HIGH WIND CRITERIA ALREADY.
THUS FELT CONFIDENT ENOUGH TO ISSUE A HIGH WIND WARNING FOR THE
WIND FAVORED LITTLE ROCKIES ZONE IN SOUTHWEST PHILLIPS COUNTY. THE
REMINDER OF PHILLIPS COUNTY AND PETROLEUM COUNTY WILL GET NEAR THE
CRITERIA OF SUSTAINED 40 MPH WINDS AND OR GUSTS TO 58 MPH...BUT AT
THIS TIME CONFIDENCE WAS JUST NOT HIGH ENOUGH TO GO THAT WIDESPREAD

OVERNIGHT TONIGHT SAID FRONT WILL CROSS THROUGH NORTHEAST MONTANA.
THE SYSTEM HAS SOME MOISTURE TO WORK WITH EARLY ON THIS EVENING
FOR ISOLATED SHOWERS...BUT WILL LOSE THIS MOISTURE AS IT PUSHES TO
THE EAST OVERNIGHT TONIGHT. GUSTY WINDS WILL ALSO CONTINUE BEHIND
THE FRONT TONIGHT.

FRIDAY WILL CONTINUE TO SEE BREEZY CONDITIONS IN THE DRY POST
FRONTAL ENVIRONMENT. TEMPERATURES WILL BE SOME 15 TO 20 DEGREES
COOLER THEN TODAYS READINGS.

FRIDAY NIGHT WINDS WILL QUICKLY DIMINISH AS A LOW LEVEL INVERSION
SETS UP...ENDING FIRE WEATHER CONCERNS. TEMPS WILL ALSO COOL
TO BELOW NORMALS UNDER CLEAR SKIES.

SATURDAY WEAK RIDGING BEGINS TO RETURN TO NORTHEAST MONTANA. SAID
RIDGING WILL NUDGE HIGHS SLIGHTLY ABOVE NORMAL AND BRING RELATIVELY
LIGHT WINDS. GILCHRIST

.LONG TERM...SATURDAY NIGHT THROUGH THURSDAY...
LONG TERM MODEL FORECASTS ARE CONTINUING TO SHOW SOME CONSISTENCY
WITH RIDGE MOVING EAST BY SUNDAY NIGHT ALLOWING UPPER LEVEL CLOSED
LOW TO COME ASHORE IN NORTHERN CALIFORNIA. BOTH THE GFS AND THE EC
HAVE THE WARM FRONT SURGING NORTH WITH SUFFICIENT LIFT AHEAD OF
THE FRONT AND 11 TO 13 DEGREES CELSIUS 850 TEMPERATURES FOR
SUNDAY NIGHT AND INTO MONDAY. SLIGHT CHANCE POPS WERE IN THERE SO
FELT GOOD LEAVING THE FORECAST AS IS.

MONDAY THROUGH TUESDAY NIGHT...BY MONDAY A STRONGER SHORTWAVE
BEGINS TO TRAVERSE THE BASE OF THE UPPER LEVEL TROUGH OVER THE
GREAT BASIN AND A SURFACE LOW DEEPENS EAST OF THE FRONT RANGE.
ONLY CHANGE TO POPS WERE TO DECREASE IN THE SOUTHERN ZONES AND
INCREASE IN THE NORTHERN ZONES DUE TO MOST LIFT BEING PLACED IN
THE NORTH DUE THE FRONT. BOTH MODELS SHOW DEEPENING AND ABUNDANT
MOISTURE FEEDS INTO THE SYSTEM AS THE GULF APPEARS OPEN FOR
BUSINESS AND DRAWS MOISTURE NORTHWARD AND INTO THE NORTHERN
PLAINS. HOWEVER...DIFFERENCES BEGIN TO ARISE AS THE GFS IS A BIT
FAST/DRIER AND PLACES MOST QPF INTO NORTH DAKOTA. THE EC IS THE
WETTER OF THE 2 MODELS AND IS A BIT SLOWER WHICH IS INDICATIVE OF
AN AMPLIFYING PATTERN.

GIVEN THE AMPLITUDE OF THE RIDGE IN THE EASTERN US BY TUESDAY
NIGHT AND HOW MUCH MOISTURE THAT IS BEING DRAWN FELT COMFORTABLE
IN STICKING WITH THE EC AND LEFT CHANCE POPS IN THERE FOR TUESDAY
THROUGH TUESDAY NIGHT. STILL CAN'T PIN POINT EXACTLY HOW MUCH
PRECIP THE AREA CAN GET SO LEFT THE QPF FORECAST TO LATER SHIFTS.

WEDNESDAY THROUGH FRIDAY...THE PATTERN REMAINS ACTIVE FOR
WEDNESDAY AND THURSDAY AS THE UPPER LEVEL TROUGH BROADENS AND
ANOTHER STRONG PIECE OF ENERGY BEGINS TO TRACK NORTH WEST OF THE
FRONT AND ANOTHER SURFACE LOW DEVELOPS EAST OF THE FRONT RANGE.
THE GULF APPEARS TO BE OPEN AGAIN AS AMPLE MOISTURE IS DRAWN NORTH
AGAIN. WITH UNCERTAINTY PRESENT...LEFT SLIGHT CHANCE POPS IN FOR
WEDNESDAY THROUGH FRIDAY. OTHER CHANGES TO THE FORECAST WERE
SLIGHT TWEAKS MOSTLY FOR TEMPERATURE. SHALLENBERGER

PREVIOUS LONG TERM DISCUSSION...THE BEGINNING OF THE EXTENDED
PERIOD STARTS WITH ZONAL FLOW ALOFT AND A LARGE CLOSED LOW OFF OF
THE CALIFORNIA COAST HEADED FOR SOUTHERN CALIFORNIA AND NORTHERN
MEXICO. THIS WILL FORM INTO A LARGE AND COMPLEX LONGWAVE...WHICH
WILL REMAIN OVER THE WESTERN STATES FOR THE REST OF THE EXTENDED
PERIOD. BOTH THE GFS AND THE ECMWF ARE IN GOOD AGREEMENT WITH THE
OVERALL PATTERN. THE DIFFERENCES IN THE MODELS AT THIS POINT IS
THE TIMING OF THE SHORT WAVES THAT WILL MOVE THROUGH THIS UPPER
TROF/LONGWAVE OVER THE NEXT SEVERAL DAYS. WITH THIS IN MIND DIDN'T
MAKE TOO MANY CHANGES TO THE EXTENDED FORECAST. STARTING SUNDAY
NIGHT AND LASTING THROUGH FRIDAY MORNING THE PATTERN LOOKS WET
ESPECIALLY FOR EASTERN MONTANA.

THE FIRST SIGNIFICANT SHORTWAVE ASSOCIATED WITH THIS UPPER LEVEL
PATTERN WILL MOVE NORTHEAST OUT OF THE GREAT BASIN MONDAY AFTERNOON
AND INTO THE NORTHERN PLAINS BY TUESDAY EVENING. AT THIS POINT THE
BOTH MODELS SHOW THIS FEATURE COLLECTING GULF MOISTURE AND
TRANSFERRING IT TO THE NORTHERN PLAINS. THE LARGER AMOUNTS OF QPF
ON THE GFS IS OVER THE DAKOTAS...WHERE AS THE ECMWF SWINGS THIS
QPF OVER EASTERN MONTANA.

THE MODELS HAVE BEEN TRENDING SLOWER WITH THIS MAIN FEATURE...AN
EXPECTED RESULT OF AMPLIFYING PATTERN BECOMING MORE BLOCKING. IT
IS HARD AT THIS POINT TO NAIL DOWN THE AMOUNT OF PRECIPITATION
THAT THIS FIRST SHORT WAVE WILL BRING BUT THE MODELS DO SHOW A
SUBSTANTIAL AMOUNT OF GULF OF MEXICO MOISTURE MOVING NORTHWARD.
RAISED THE AFTERNOON TEMPERATURES MONDAY AFTERNOON AHEAD OF THIS
SYSTEM AS WELL. THE ECMWF ALSO SHOW INSTABILITY TUESDAY WITH THIS
FEATURES AS AN 850 MB 50 TO 60 KNOT LOW LEVEL JET WILL REALLY HELP
GET THE MOISTURE INTO EASTERN MONTANA. SO THERE COULD BE SOME
CONVECTIVE ELEMENTS ON TUESDAY...EXPECT RAIN SHOWERS FOR TUESDAY
AFTERNOON AND EVENING ALONG WITH POSSIBLE ISOLATED THUNDER. THE
THUNDER IS NOT A SURE THING AS OF NOW SO DIDN'T ADD IT TO THE
FORECAST YET...BUT WANTED TO MENTION IT HERE SO IT WILL BE LOOKED
AT MORE CLOSELY. THE PATTERN WILL REMAIN WET WITH A CHANCE OF RAIN
SHOWERS THROUGH FRIDAY MORNING AS ANOTHER SHORT WAVE MOVES NORTHEAST
OUT OF THE BASE OF THE UPPER TROF/LONGWAVE ON THURSDAY. RSMITH

&&

.AVIATION...
EXPECT VFR CONDITIONS THROUGH TONIGHT. A BROKEN TO OVERCAST MID
LEVEL CLOUD DECK WILL LINGER THROUGH THE NIGHT. SOUTH AND
SOUTHWEST WINDS AT 15 TO 25 KNOTS WILL SHIFT TO THE WEST AT 20 TO
30 KNOTS AND GUST TO NEAR 40 KNOTS AFTER FRONTAL PASSAGE BETWEEN
00Z AND 02Z. EXPECT THE WINDS TO REMAIN STRONG OUT OF THE WEST THROUGH
FRIDAY MORNING. SKIES THEN WILL QUICKLY CLEAR AND WINDS WILL
DIMINISH TO AROUND 10 TO 15 KTS BY EARLY FRIDAY AFTERNOON.
SHALLENBERGER

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 8 PM MDT FRIDAY FOR MTZ119>122.

HIGH WIND WARNING UNTIL 6 AM MDT FRIDAY FOR SOUTHWEST PHILLIPS.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Apr 8, 3:00 AM MST, 11 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
400 AM MDT THU APR 8 2010

MTZ016>027-059>062-091000-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
400 AM MDT THU APR 8 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

VERY DRY AND WINDY CONDITIONS ASSOCIATED WITH A COLD FRONTAL
PASSAGE WILL OCCUR THIS AFTERNOON THROUGH TONIGHT. THESE WINDS
MAY CAUSE ISSUES FOR PERSONS DRIVING IN HIGH PROFILE
VEHICLES...AND FOR ANY UNSECURED GOODS PEOPLE MAY HAVE AROUND
THEIR HOUSE.

A RED FLAG WARNING IS IN EFFECT FOR ALL OF NORTHEAST
MONTANA FOR THURSDAY AFTERNOON THROUGH FRIDAY EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

WINDY CONDITIONS WILL PERSIST INTO FRIDAY BEFORE TAPERING OFF
FRIDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 high wind, 1 wildfire. Local standard time, as filed.

High Wind, Little Rocky Mountains

When
April 8, 2:30 PM MST to 4:30 PM MST
Where
Little Rocky Mountains forecast zone
Measured
41 kt (47 mph) measured sustained
Reported by
Mesonet
Coordinates
48.259, -107.913 (the zone’s center; the record gives no point)

Hays DOT sensor reported a sustained wind of over 40 mph with gusts over 50 mph for over two hours.

High Wind, Garfield

When
April 8, 3:30 PM MST to 5:30 PM MST
Where
Garfield forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
47.278, -106.993 (the zone’s center; the record gives no point)

Northwest wind gusted to 60 mph at Luftborough Hill DOT; wind was sustained at 47 mph at Jordan Airport; 40 mph sustained winds at Hell Creek Marina.

High Wind, Central and Southern Valley

When
April 8, 3:50 PM MST to 5:50 PM MST
Where
Central and Southern Valley forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Official NWS Observations
Coordinates
48.365, -106.667 (the zone’s center; the record gives no point)

Sustained winds were highest at Glasgow Airport with 47 mph. The highest gust of 61 mph was measured by a spotter 4 miles south-southeast of the Whately greenhouse.

High Wind, Northern Phillips

When
April 8, 3:55 PM MST to April 9, 1:00 AM MST
Where
Northern Phillips forecast zone
Measured
39 kt (45 mph) measured sustained
Reported by
Mesonet
Coordinates
48.259, -107.913 (the zone’s center; the record gives no point)

Whitewater reported sustained winds up to 45 mph. Val Marie, Saskatchewan which is just across the US/Canadian border, reported a wind gust to 59 mph at 100 AM MST April 9th.

High Wind, Central and Se Phillips

When
April 8, 4:35 PM MST to 5:45 PM MST
Where
Central and Se Phillips forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
48.259, -107.913 (the zone’s center; the record gives no point)

Malta South DOT sensor reported sustained winds over 40 mph with a gust to 61 mph. Malta Airport reported a sustained wind of 40 mph.

High Wind, Western Roosevelt

When
April 8, 5:07 PM MST to 7:07 PM MST
Where
Western Roosevelt forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
48.295, -105.016 (the zone’s center; the record gives no point)

From 634 to 642 pm MST Wolf Point Airport reported a gust of 58 mph. From 700 to 753 pm MST McDonalds DOT reported a gust to 64 mph with sustained winds of 40 mph or higher for over two hours.

High Wind, McCone

When
April 8, 5:10 PM MST to 7:10 PM MST
Where
McCone forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
Trained Spotter
Coordinates
47.645, -105.795 (the zone’s center; the record gives no point)

Eight miles north of Circle trained spotter reported sustained winds of 55 mph with a gust to 72 mph. Cow Creek DOT recorded sustained winds over 40 mph.

Wildfire, Central and Southern Valley

When
April 8, 5:30 PM MST to April 9, 4:00 AM MST
Where
Central and Southern Valley forecast zone
Property damage
$75,000
Reported by
Fire Department/Rescue
Coordinates
48.365, -106.667 (the zone’s center; the record gives no point)

At least five fires were reported, with one caused by power lines down south/southeast of Glasgow. One barn was destroyed. The fires were at the Aitken Farm, Sullivan Park, near Brazil Creek, north of Frazer, and an old pit burn from a month ago south of Glentana re-erupted into sparks and created another fire. The main fires started around 1730 and final crews left scene/mop up around 4 am.

High Wind, Northern Valley

When
April 8, 5:44 PM MST to 7:44 PM MST
Where
Northern Valley forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
RAWS
Coordinates
48.365, -106.667 (the zone’s center; the record gives no point)

Bluff Creek RAWS northwest winds were sustained over 40 mph with a gust to 57 mph.

High Wind, Prairie

When
April 8, 5:45 PM MST to 7:45 PM MST
Where
Prairie forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
46.861, -105.378 (the zone’s center; the record gives no point)

An observation from Fallon recorded a wind gust of 67 mph at 845 pm.

High Wind, Daniels

When
April 8, 5:55 PM MST to 7:55 PM MST
Where
Daniels forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Mesonet
Coordinates
48.784, -105.549 (the zone’s center; the record gives no point)

The Scobey Airport super-AWOS reported northwest winds sustained at 40 mph with a gust to 53 mph.

High Wind, Dawson

When
April 8, 6:00 PM MST to 8:00 PM MST
Where
Dawson forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
47.266, -104.899 (the zone’s center; the record gives no point)

Fallon recorded a gust to 67 mph at 745 pm MST with sustained winds of 47 mph. Lindsay Divide DOT recorded sustained winds of 40 mph.

High Wind, Sheridan

When
April 8, 6:06 PM MST to April 9, 8:06 PM MST
Where
Sheridan forecast zone
Measured
37 kt (43 mph) measured sustained
Reported by
Mesonet
Coordinates
48.721, -104.505 (the zone’s center; the record gives no point)

Comertown DOT northwest winds remained sustained above 40 mph for two hours with gusts over 50 mph. A 25 foot tree was snapped at its base in Plentywood.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2010Every state in 2010This day in weather historyWarnings in Montana, April 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 219118, 219590, 219112, 219116, 219117, 219119, 219594, 219111, 219580, 219736, 219587, 219599, 219589.